Alert archive / California / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 31, NWS Las Vegas, NV

September 4, 2003San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 4, 2003, 1:58 PM PDT for San Bernardino County, California. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2003, 1:58 PM PDT (20:58 UTC)
Expired
Sep 4, 2003, 3:00 PM PDT
In force
62 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 134 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2003-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2003-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-789 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 042058
SVRVEF
CAC071-042200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
157 PM PDT THU SEP 4 2003

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 300 PM PDT

* AT 157 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF JOSHUA TREE...OR ABOUT 8 MILES
  WEST OF TWENTYNINE PALMS...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR TWENTYNINE PALMS MCAS AT 210 PM PDT

DRIVERS ALONG STATE ROUTE 62 BETWEEN YUCCA VALLEY AND TWENTYNINE 
PALMS SHOULD BE PREPARED FOR SEVERE WEATHER. 

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
IF A TORNADO IS SPOTTED.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS WASHES...CULVERTS AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT ATTEMPT TO CROSS OR DRIVE
THROUGH FLOODED ROADWAYS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...PREFERABLY INSIDE
A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3407 11642 3407 11597 3427 11598 3426 11641

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 9:25 AM PDT, 4 hours 33 minutes earlier.

Area forecast discussion, Sep 4, 9:25 AM PDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
925 AM PDT THU SEP 4 2003

.SYNOPSIS...MOIST UNSTABLE AIR WILL REMAIN IN PLACE OVER THE AREA
THROUGH FRIDAY...SUPPORTING AFTERNOON AND EVENING THUNDERSTORMS. BY
SATURDAY A MUCH DRIER FLOW WILL DEVELOP IN ADVANCE OF A STRONG LOW
PRESSURE AREA APPROACHNG THE WEST COAST.

&&

.SHORT TERM...DRA SOUNDING PARTIALLY CONTAMINATED BY CONVECTIVE
DEBRIS BUT AIR MASS REMAINS QUITE MOIST THROUGHOUT MUCH OF THE AREA.
IPW SENSOR STILL DEPICTS ABOUT 1.3 OVER LAS. MID-LEVEL COOL TROUGH
TAKING SHAPE ALONG COAST IS NOT FORECAST TO WORK ITS WAY INTO OUR
REGION UNTIL TOMORROW SO VERY LITTLE CHANGE EXPECTED IN THERMAL
PROFILE. FROM LAS VEGAS NORTHWARD...AREA SOUNDINGS ARE SHOWING A
BAND OF STRONGER MID-LEVEL FLOW THAN THE MODELS PREDICT FOR THIS
AFTERNOON...ESPECIALLY IN THE 700-400MB LAYER. COMPARED TO
YESTERDAY...STORMS THAT DO FORM MAY HAVE A SLIGHTLY BETTER CHANCE
FOR ORGANIZATION BUT WILL LIKELY DISPLAY LESS TENDENCY TO SIT IN
PLACE. FARTHER SOUTH THE STEERING FLOW REMAINS WEAK BUT INSTABILITY
WILL BE HIGHER. SHALLOW SURGE APPEARS TO HAVE TAKEN PLACE IN EXTREME
SW AZ/SE CA ASSOCIATED WITH YESTERDAYS GLFCAL MCS OUTFLOW. SOME OF
THAT MOISTURE WILL SPREAD INTO MOHAVE COUNTY AND SAN BERNARDINO
COUNTY SUPPORTING CAPES OF AROUND 2000 J/KG BY THIS AFTERNOON. SOME
OF THESE STORMS COULD PRODUCE SOME LARGE HAIL AND STRONG DOWNBURST
WINDS AS WELL AS BRIEF HEAVY RAIN.

LOW LEVEL CIRCULATION CENTER OF T.D. 11E NOW EXPOSED AS CONVECTION
BEING SHEARED AWAY TO ITS WESTERN PERIPHERY. DOUBT THAT THIS SYSTEM
IS STRONG ENOUGH TO INITIATE MUCH OF A NEW SURGE THROUGH THE GULF.
CURRENT AND FORECAST FLOW PATTERN APPEARS HOSTILE TO THE ADVANCEMENT
OF A SURGE INTO OUR AREA ANYWAY...SO WHATEVERE DEVELOPS TODAY AND
TOMORROW WILL LIKELY BE THE LAST HURRAH FOR THE MONSOON SEASON IN
OUR AREA.

&&

.LONG TERM...MODELS IN EXCELLENT AGREEMENT FOR THE EXTENDED PERIOD.
TROUGH BEGINS TO MOVE INTO THE PACNW SUNDAY WHILE WEAK HIGH PRESSURE
BUILDS OVER SOUTHERN CALIFORNIA. RESULTING SOUTHWEST/WEST FLOW
SHOULD DO A FAIRLY GOOD JOB AT SCOURING OUT ANY MOISTURE LEFT OVER.
MONDAY THE TROUGH AXIS IS PROGGED TO MOVE THROUGH NEVADA COOLING
TEMPERATURES BY SEVERAL DEGREES AND DRYING THE ATMOSPHERE FURTHER.
TEMPERATURES LOOK LIKE THEY FALL TO 2 TO 5 DEGREES BELOW NORMAL BY
TUESDAY. ON WEDNESDAY A RIDGE BUILDING OFF THE WEST COAST WILL BEGIN
TO REBOUND TEMPERATURES SLIGHTLY. BIGGEST QUESTION FOR THE EXTENDED
PERIOD WILL BE HOW STRONG THE WINDS WILL KICK UP WITH THE PASSING
TROUGH. 700MB HEIGHT PACKING AND WINDS ALOFT NOT TOO IMPRESSIVE. GFS
DOES INDICATE SOME PACKING OF THICKNESSES AND 700MB TEMPS SUN AND
MON ACROSS THE NORTHERN ZONES...SO WILL KEEP BREEZY MENTION CONFINED
TO THESE AREAS FOR NOW.

.LAS...NONE.
&&

RUNK/OROW
Hazardous weather outlook, Sep 4, 5:17 AM PDT, 8 hours 41 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-050015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
517 AM PDT THU SEP 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN
NEVADA/NORTHWEST ARIZONA

.DAY ONE...THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A MOIST AND
UNSTABLE AIR MASS WILL REMAIN IN PLACE. THIS WILL BRING SCATTERED
THUNDERSTORMS...ESPECIALLY IN THE AFTERNOON. SOME OF THESE STORMS
WILL PRODUCE BRIEF PERIODS OF HEAVY RAIN.

DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS NOT ANTICIPATED BUT WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 1:29 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Sep 4, 2:06 PM PDTFlash Flood WarningVEFSan Bernardino3 hr

Nearby

Severe Thunderstorm Warnings in California, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.